Alert archive / Ohio / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 45, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 1, 2023, 1:51 AM EDT for 8 counties in Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2023, 1:51 AM EDT (05:51 UTC)
- Expired
- Apr 1, 2023, 2:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, OH, Clermont County, OH, Clinton County, OH, Fayette County, OH, Greene County, OH, Highland County, OH, Madison County, OH, Warren County, OH
The radar
The Cincinnati radar (KILN), 4 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:09 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.9 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 456 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 1:48 AM EDT, 3 minutes earlier.
Area forecast discussion, Apr 1, 1:48 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
148 AM EDT Sat Apr 1 2023
.SYNOPSIS...
A strong cold front will provide showers and storms tonight.
Strong winds and chillier temperatures will follow the front on
Saturday. Next chance of widespread precipitation will arrive
early next week with another significant storm system shifts
into the upper Great Lakes states.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Continuing to monitor main line of convection out ahead of a
cold frontal boundary, which is currently stretching along the
western portion of Indiana as of 10PM. As we progress through
the next several hours, the LLJ will strengthen to about 60-70
kts. This will be the main feeder to our line of convection. The
interesting component to this strengthening LLJ is that a number
of CAMs are actually developing some showers/storms ahead of the
main QLCS. If this were to occur, this could muddy the
atmosphere and limit the amount of CAPE for the primary QLCS
along the cold front.
The main thing we know is that wind shear is certainly
conducive for severe potential with having 60+ kts winds just
above the surface. However, availability of surface based
instability appears limited and really could be the biggest
inhibitor for widespread severe potential in our CWA. SPC
mesoanalysis does try to pull in some SBCAPE into the Tristate
region shortly after midnight, which could provide that energy
needed for better severe potential there. Overall, the
environment is certainly conducive to allowing for a spin-up
tornado within the QLCS based on hodographs in several hi-res
models. Still expecting the primary severe threat to be damaging
straight-line winds for our counties.
The primary window for severe is between 11PM-4AM. Afterwards,
winds will still be breezy at the surface with sustained 15-25
mph. There will be a minimum in wind gusts late tonight/early
tomorrow morning before wind gusts ramp up in the mid to late
morning hours Saturday.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Strong surface cold front will move through the Great Lakes
Saturday morning, then into Quebec Saturday afternoon. Model
consensus is for a dry slot to lift through much of the region
behind the front and ahead of a secondary cold front arriving
from late morning into the early afternoon. With mostly sunny
skies to start the day, mixing will become efficient starting
around 9-10am, with strong off-surface winds mixing down and
producing another gusty Saturday into the afternoon. Have
upgraded the wind advisory in the lower Scioto Valley south into
northeast Kentucky due to the extended period of sunshine and
better mixing in that area.
The secondary cold front will likely bring a stratocumulus deck
starting in the late morning in the northwest and moving through
the rest of the CWA by late afternoon. While strong, gusty
gradient winds will continue, it will likely be less windy once
the clouds arrive and vertical mixing becomes weaker.
Temperatures will slowly fall behind the secondary boundary,
dipping into the 40s by the end of the short term period.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
High pressure will slowly be progressing east across the area Sunday
into Sunday night. Developing southerly flow during this timeframe
allows temperatures to moderate close to seasonal averages under
mostly clear skies.
On Monday, a low pressure system north of the area quickly moves
east through southeastern Canada. A cold front associated with the
low struggles to move south into northern Ohio, but may still act as
a focal point for rain Monday afternoon into Monday night. Southerly
flow continues to moderate temperatures over the Ohio Valley.
For the midweek, a stronger low is forecast to form in the Plains
and shift northeast bringing moisture and WAA across the Ohio
Valley. Above average temperatures, anomalous moisture, and
persistent chances for rain/storms exist from Tuesday through at
least Wednesday afternoon east of the low. Some gusty winds may
accompany the showers and storms by Wednesday as the low deepens and
encroaches from the west.
A cold front attached to the low may finally rush through the region
around the Wednesday night/Thursday morning timeframe ending rain
chances and dropping temperatures. Gusty winds appear fairly likely
behind the front considering how strong the low is forecast to be.
Below average temperatures are possible by the end of the next week
behind the cold front.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Once the line of storms move through with the main cold front,
there will actually be a period toward sunrise morning hours
with a lack of strong wind gusts. Sustained southwesterly winds
will still be between 15-20 kts during this period, however.
Shortly after sunrise is when the gusty winds return, peaking
through the early afternoon hours when mixing becomes the most
enhanced. Gusts of 35-45 kts expected across all terminals
Saturday morning through early afternoon, weakening as we
progress into the late afternoon/ evening hours. MVFR ceilings
will develop this afternoon and will persist into tonight.
A brief period of showers cannot be ruled out in the late
morning to afternoon hours on Saturday behind a secondary cold
front. Winds will gradually weaken and shift more towards the
west-northwest Saturday night.
.OUTLOOK...MVFR ceilings will linger into Sunday morning. MVFR
conditions become possible again Monday night into Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from 8 AM this morning to 6 PM EDT this evening
for OHZ026-034-035-042>046-051>056-060>065-070>072-
077>080.
High Wind Warning from 8 AM this morning to 6 PM EDT this
evening for OHZ073-074-081-082-088.
KY...Wind Advisory from 8 AM this morning to 6 PM EDT this evening
for KYZ089>099.
High Wind Warning from 8 AM this morning to 6 PM EDT this
evening for KYZ100.
IN...Wind Advisory from 8 AM this morning to 6 PM EDT this evening
for INZ050-058-059-066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...Clark
SHORT TERM...
LONG TERM...Campbell
AVIATION...Clark/HickmanHazardous weather outlook, Mar 31, 11:25 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1125 PM EDT Fri Mar 31 2023 INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>046- 051>056-060>065-070>072-077>080-020330- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland- 1125 PM EDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM EDT SATURDAY... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Showers and thunderstorms are expected tonight. A few strong to severe storms are possible, with a primary threat of damaging winds. Isolated tornadoes are possible. Best chance for strong to severe storms will be between Midnight and 4 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. KYZ100-OHZ073-074-081-082-088-020330- Lewis-Ross-Hocking-Adams-Pike-Scioto- 1125 PM EDT Fri Mar 31 2023 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 6 PM EDT SATURDAY... This Hazardous Weather Outlook is for Northeast Kentucky, Central Ohio and South Central Ohio. .DAY ONE...Tonight. Showers and thunderstorms are expected tonight. A few strong to severe storms are possible, with a primary threat of damaging winds. Isolated tornadoes are possible. Best chance for strong to severe storms will be between 2 AM and 5 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Apr 1, 1:07 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
107 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 AM TSTM WND GST KVES VERSAILLES APT 40.20N 84.53W
04/01/2023 M51 MPH DARKE OH AWOS
&&
HICKMANLocal storm report, Apr 1, 1:08 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
108 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND GST KI68 LEBANON APT 39.46N 84.25W
04/01/2023 M51 MPH WARREN OH ASOS
&&
HICKMANSpecial weather statement, Apr 1, 1:23 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
123 AM EDT Sat Apr 1 2023
INZ073>075-080-KYZ091-010600-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-
123 AM EDT Sat Apr 1 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
RIPLEY, SOUTHERN DEARBORN, NORTHERN SWITZERLAND AND BOONE COUNTIES
THROUGH 200 AM EDT...
At 122 AM EDT, a strong thunderstorm was located 8 miles southwest of
Dillsboro, moving east at 65 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Florence, Lawrenceburg, Greendale, Aurora, Rising Sun, Oakbrook,
Burlington, Hidden Valley, Union, Dillsboro, Shawnee, Wilmington,
Pleasant, French, Hartford, Fairview, Center Square, Aberdeen,
Idlewild and Cold Springs.
This includes I-75 in Kentucky between mile markers 174 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 500 AM EDT for southeastern
Indiana...northern Kentucky...and southwestern Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3918 8487 3916 8482 3911 8482 3911 8479
3913 8477 3909 8467 3889 8462 3878 8520
3891 8520 3891 8528 3900 8531
TIME...MOT...LOC 0522Z 253DEG 57KT 3894 8518
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ClarkLocal storm report, Apr 1, 1:29 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
129 AM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM TSTM WND GST KDAY DAYTON COX APT 39.90N 84.22W
04/01/2023 M69.00 MPH MONTGOMERY OH ASOS
&&
ALLEN.RANDALLSpecial weather statement, Apr 1, 1:29 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
129 AM EDT Sat Apr 1 2023
OHZ062-063-070>072-077-078-010615-
Hamilton OH-Clermont OH-Warren OH-Fayette OH-Clinton OH-Butler OH-
Greene OH-
129 AM EDT Sat Apr 1 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN
HAMILTON, SOUTHEASTERN BUTLER, NORTHERN CLERMONT, WARREN,
NORTHWESTERN FAYETTE, CLINTON AND SOUTHERN GREENE COUNTIES THROUGH
215 AM EDT...
At 129 AM EDT, strong thunderstorms were located along a line
extending from near Bellbrook to Wyoming, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Mason, Xenia, Lebanon, Sharonville, Wilmington, Blue Ash, Loveland,
Reading, Montgomery, Wyoming, Blanchester, Finneytown, Waynesville,
Sabina, Jamestown, Jeffersonville, Morrow, Highpoint, Kings Island
and Sixteen Mile Stand.
This includes the following Interstates...
I-71 in Ohio between mile markers 15 and 73.
I-75 in Ohio between mile markers 13 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 500 AM EDT for southwestern
and west central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3970 8398 3968 8348 3926 8382 3922 8451
TIME...MOT...LOC 0529Z 253DEG 53KT 3967 8407 3921 8447
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ClarkSpecial weather statement, Apr 1, 1:35 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
135 AM EDT Sat Apr 1 2023
KYZ094>096-010600-
Pendleton KY-Owen KY-Grant KY-
135 AM EDT Sat Apr 1 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN GRANT, OWEN
AND SOUTHERN PENDLETON COUNTIES THROUGH 200 AM EDT...
At 134 AM EDT, a strong thunderstorm was located near Owenton, moving
east at 75 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Williamstown, Falmouth, Dry Ridge, Owenton, Morgan, Corinth,
Monterey, Gratz, Stewartsville, Elk Lake, Beechwood, Natlee, Camp
Northward, New Columbus, Elmer Davis Lake, Goforth, Greenwood, Cherry
Grove, Williamstown Lake and Knoxville.
This includes I-75 in Kentucky between mile markers 144 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until 500 AM EDT for northern
Kentucky.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3838 8490 3842 8488 3843 8493 3845 8491
3846 8492 3845 8494 3843 8494 3851 8498
3879 8435 3858 8426 3856 8441 3854 8442
3853 8445 3854 8447 3851 8449 3849 8456
3839 8468 3835 8484
TIME...MOT...LOC 0534Z 252DEG 65KT 3846 8485
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ClarkThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 12:11 AM EDT | Severe Thunderstorm Warning | ILN | Butler, Darke, Preble | 49 min |
| Apr 1, 12:12 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Darke, Mercer, Miami, Shelby | 63 min |
| Apr 1, 12:44 AM EDT | Tornado Warning | ILN | Auglaize, Mercer | 31 min |
| Apr 1, 12:49 AM EDT | Severe Thunderstorm Warning | ILN | Butler, Darke, Miami, Montgomery, Preble, Warren | 41 min |
| Apr 1, 12:50 AM EDT | Severe Thunderstorm Warning | ILN | Clermont, Clinton, Greene, Hamilton, Warren | 40 min |
| Apr 1, 1:03 AM EDT | Tornado Warning | ILN | Miami | 27 min |
| Apr 1, 1:06 AM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont | 39 min |
| Apr 1, 1:06 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Champaign, Hardin, Logan, Madison, Miami and 2 more | 39 min |
| Apr 1, 1:08 AM EDT | Tornado Warning | ILN | Miami | 15 min |
| Apr 1, 1:19 AM EDT | Severe Thunderstorm Warning | ILN | Champaign, Clark, Greene, Madison, Miami, Montgomery | 41 min |
| Apr 1, 1:29 AM EDT | Special Weather Statement | ILN | Clinton, Greene, Warren | 46 min |
| Apr 1, 1:30 AM EDT | Tornado Warning | ILN | Champaign | 18 min |
| Apr 1, 1:36 AM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Highland | 54 min |
| Apr 1, 1:41 AM EDT | Severe Thunderstorm Warning | ILN | Champaign, Delaware, Hardin, Logan, Madison, Union | 49 min |
| Apr 1, 1:44 AM EDT | Tornado Warning | ILN | Delaware, Union | 31 min |
| Apr 1, 1:58 AM EDT | Special Weather Statement | ILN | Clermont | 32 min |
| Apr 1, 2:01 AM EDT | Severe Thunderstorm Warning | ILN | Adams, Highland, Pike, Ross, Scioto | 44 min |
| Apr 1, 2:10 AM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Franklin, Hocking, Pickaway, Ross | 50 min |
| Apr 1, 2:14 AM EDT | Tornado Warning | ILN | Delaware | 9 min |
| Apr 1, 2:19 AM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Clermont, Highland | 41 min |
| Apr 1, 2:22 AM EDT | Severe Thunderstorm Warning | ILN | Scioto | 38 min |
| Apr 1, 2:26 AM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking | 49 min |
| Apr 1, 2:42 AM EDT | Special Weather Statement | ILN | Pike | 48 min |
| Apr 1, 2:54 AM EDT | Special Weather Statement | ILN | Adams, Scioto | 66 min |
| Apr 1, 2:56 AM EDT | Special Weather Statement | ILN | Hocking | 34 min |
| Apr 1, 12:16 AM EDT | Severe Thunderstorm Warning | ILN | Boone, Gallatin | 44 min |
| Apr 1, 12:34 AM EDT | Severe Thunderstorm Warning | ILN | Boone, Carroll, Gallatin, Grant, Kenton, Owen and 1 more | 56 min |
| Apr 1, 1:23 AM EDT | Special Weather Statement | ILN | Boone | 37 min |
| Apr 1, 1:35 AM EDT | Special Weather Statement | ILN | Grant, Owen, Pendleton | 25 min |
| Apr 1, 12:03 AM EDT | Special Weather Statement | ILN | Ripley | 27 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.